MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INCISOR PLUS PLATINUM BLADE; SAW, POWERED, AND ACCESSORIES
Model Number 72203013
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/01/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery a gray substance is coming from the blade, it showed up inside the joint as the case went on.The procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: two 4.5 incisor plus platinum blades were forwarded for evaluation.Under standard conditions of use per the ifu, there were no abnormalities replicated in the initial evaluation ¿ forward, reverse, and oscillating settings were all functional with no seizing or substance generation.The device was then tested under extreme and abnormal conditions: the device was run ¿dry¿ without any irrigation at the maximum speed of 5000rpm with intermittent side-load force toward the tip for approximately three minutes.This resulted in the device significantly heating up toward the tip and the formation of a black residue.Note that, based on the components of the device, this residue would be composed of the silicone fluid, the tin-nickel plating, and/or the base metal used in the device.Biocompatibility report notes these components (304 stainless steel tips with 17-4 hardened tips, tin-nickel plating, and silicone dipping) and concluded that the device is safe and compatible with biological systems.Silicone fluid is applied to improve lubricity and reduce shedding.Based on the conditions required to recreate the issue, there is evidence to support that the user had applied excessive side-loading forces and/or ran the device without sufficient irrigation.Both of these circumstances are warned against in the instruction for use: ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation ¿¿ / ¿periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.¿irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).¿ the effects observed are consistent with the effects warned against in the instruction for use when the device instructions are not followed.A review of the manufacturing and complaint records was performed, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Based the results of the investigation, no further action is warranted at this time.No further clinical/medical assessment is warranted at this time.This mdr is related with the mdr report 1219602-2019-01326.

Brand Name
4.5MM INCISOR PLUS PLATINUM BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9519935
Report Number1219602-2019-01629
Device Sequence Number3245079
Product Code HAB
UDI-Device Identifier03596010655660
UDI-Public03596010655660
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2024
Device Model Number72203013
Device Catalogue Number72203013
Device Lot Number50797385
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2019
Initial Date Received by Manufacturer 12/03/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date01/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1